Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 23, NWS Albuquerque, NM

March 25, 2009

NWS Albuquerque, NM issued this red flag warning at Mar 25, 2009, 3:19 AM MDT. It took effect at Mar 25, 2009, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2009, 3:19 AM MDT (09:19 UTC)
In effect from
Mar 25, 2009, 12:00 PM MDT
Expired
Mar 25, 2009, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 250919
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 AM MDT WED MAR 25 2009

...RED FLAG WARNING IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY VALUES AND HIGH
FIRE DANGER...

.A LEE SIDE SURFACE PRESSURE TROUGH IS EXPECTED TO DEVELOP THIS
AFTERNOON. THIS FEATURE WILL LIKELY INDUCE A TIGHTENING SURFACE
PRESSURE GRADIENT AND STRONG 20 FOOT WINDS THIS AFTERNOON. THE
WESTERLY COMPONENT TO THE WIND WILL LIKELY RESULT IN VERY DRY
RELATIVE HUMIDITY VALUES.

NMZ107-108-260200-
/O.UPG.KABQ.FW.A.0022.090325T1800Z-090326T0200Z/
/O.NEW.KABQ.FW.W.0023.090325T1800Z-090326T0200Z/
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
319 AM MDT WED MAR 25 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE FORECAST TO
OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

KW
1 follow-up statement
000 
WWUS85 KABQ 260156
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
756 PM MDT WED MAR 25 2009


NMZ107-108-260300-
/O.EXP.KABQ.FW.W.0023.000000T0000Z-090326T0200Z/
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
756 PM MDT WED MAR 25 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

WIND SPEEDS WILL CONTINUE TO DIMINISH THROUGH THE EVENING...AND
HUMIDITIES HAVE ALREADY RISEN ABOVE CRITICAL THRESHOLDS.
HOWEVER...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO RETURN
TO SOUTHERN PORTIONS OF THE EAST CENTRAL PLAINS FOR A TIME ON
THURSDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 24, 3:13 PM MDT, 12 hours 6 minutes earlier.

Area forecast discussion, Mar 24, 3:13 PM MDT, 12 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 PM MDT TUE MAR 24 2009

.DISCUSSION...
BIG CHANGES IN STORE FOR NEW MEXICO THURSDAY THROUGH FRIDAY. IN THE
SHORT-TERM...SEASONABLE CONDITIONS WILL PERSIST TONIGHT THROUGH THURS
MORNING. A VERY WEAK WAVE WILL TRANSLATE EAST ACROSS THE NORTHERN MTNS
AND THE NE PLAINS WEDNESDAY AFTERNOON HOWEVER MOISTURE IS LIMITED AND
THE MAIN CONCERN IS A FEW SPRINKLES AND HIGHER TERRAIN SNOW FLURRIES.
CONTINUED WEAK COLD ADVECTION IN NW FLOW WILL KEEP TEMPS 5 TO 10 DEG
BELOW NORMAL WEDNESDAY AND 5 TO 15 DEG BELOW NORMAL WITH INCREASING
CLOUD COVER THURS.

LOTS OF DISCUSSION ONGOING ABOUT THE POSSIBILITY OF A POTENT WINTER
STORM ACROSS THE NORTHERN HALF OF NM THURSDAY AFTERNOON THRU FRIDAY
AFTERNOON. SEVERAL THINGS TO CONSIDER TODAY AS THE LAST OF SEVERAL
DISTURBANCES ADVERTISED BY COMPUTER MODELS HAVE BEEN DISAPPOINTING TO
SAY THE LEAST. ONE BIG DIFFERENCE THIS GO AROUND IS OUR AIRMASS AHEAD
OF THIS SYSTEM IS MUCH COLDER AND PROGGED TO BECOME EVEN COLDER. THAT
IS GOOD NEWS FOR SNOW...ESPECIALLY IN THE HIGHER TERRAIN. THIS FORECAST
PACKAGE IS A BLEND OF THE 12Z GFS/ECMWF/UKMET/CANADIAN SOLUTIONS WITH
STRONG SUPPORT FROM A LOW SPREAD ENSEMBLE GFS. THE 12Z NAM CONTINUES
TO BE THE WEAKEST AND MOST PROGRESSIVE SOLN AND REMAINS AN OUTLIER
TODAY.

WATER VAPOR LOOP SHOWS THE UPPER WAVE CURRENTLY OFF THE PAC NW COAST
MOVING SOUTHEAST TOWARD SOUTHERN BRITISH COLUMBIA. 12Z MODELS INDICATE
THIS WAVE WILL DEEPEN TO A 543-546DM H5 LOW AS IT MOVES INTO GREAT
BASIN THURSDAY AFTERNOON. MEANWHILE...A VERY POWERFUL COLD FRONT
WILL MOVE RAPIDLY SOUTH DOWN THE FRONT RANGE WITH A REINFORCING SHOT
OF COLD AIR AND ADVISORY/WARNING LEVELS SURFACE WINDS FROM KCAO TO
KTCC THURS EVENING. STRONG UPPER LEVEL DIVERGENCE IS THEN EXPECTED
TO DEVELOP OVER THE NORTHERN MTNS THURSDAY EVENING COINCIDING WITH
DEEP 850-700MB FRONTOGENESIS ALONG THE EAST SLOPES OF THE SANGRES
THROUGH FRIDAY MORNING. HPC/MODEL QPF NUMBERS WITH THIS SCENARIO
SUGGEST BETWEEN 0.50-1.50 INCHES LIQUID OVER THE NE CORNER OF THE
STATE. VERY COLD 700MB TEMPS BETWEEN -12 AND -16C WILL SUPPORT
DENDRITIC GROWTH WITHIN THE AREA OF FRONTOGENESIS SO HEAVY SNOW IS
POSSIBLE. AS THE SYSTEM PULLS AWAY FRIDAY AFTERNOON...THE 295K THETA-E
SURFACE INDICATES A POSSIBLE TROWAL FEATURE WHICH MAY LINGER SNOW
INTO FRIDAY EVENING OVER THE NORTHEAST. THE COMBO OF WINDS AND SNOW
COULD CREATE SERIOUS PROBLEMS OVER THE NE CORNER OF THE STATE BY
FRIDAY MORNING. WILL CONTINUE SPS AND HIGHLIGHT NORTHEAST CORNER
AND IF CONFIDENCE CONTINUES TO INCREASE WINTER HIGHLIGHTS MAY BE
ISSUED WEDNESDAY AFTERNOON.

LEFT EXTENDED GRIDS UNTOUCHED SATURDAY INTO EARLY NEXT WEEK...
HOWEVER MODELS ARE BEGINNING TO DEVELOP ANOTHER COLD STORM SYSTEM
AROUND MONDAY. GUYER

&&

.AVIATION...
VFR CONDITIONS ALL TAF SITES THROUGH PERIOD.  ISOLATED AREAS OF MVFR
CIGS AND VISIBILITIES WITH SOME MOUNTAIN TOP OBSCURATIONS ARE POSSIBLE
OVER THE EXTREME NORTH CENTRAL MOUNTAINS AFTER ABOUT 06Z DUE TO ISOLD
SNOW SHOWERS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 05

&&

.FIRE WEATHER...
POTENT UPPER LEVEL LOW IS NOW WELL TO THE NORTH EAST OF THE STATE
AND WINDS ALOFT ARE BECOMING WESTERLY AND RELAXING IN ITS WAKE. DRY
AIR IS IN PLACE AND OVERNIGHT RH RECOVERIES WILL BE POOR TO FAIR FOR
THE SOUTHERN ZONES.

ON WEDNESDAY...A FAST MOVING UPPER LEVEL DISTURBANCE CROSSES THE
NORTHERN PORTION OF THE STATE.  ISOLATED SHOWERS ARE FORECAST FOR
EXTREME NORTH ZONES.  THE UPPER LEVEL GRADIENT INCREASES AND BREEZY
TO WINDY WEST TO NORTHWEST SURFACE WINDS DEVELOP BY AFTERNOON...WITH
THE STRONGEST WINDS JUST EAST OF THE CENTRAL MOUNTAIN CHAIN.  DRY
AIR COMBINED WITH THESE WINDS WILL LIKELY RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ALONG AND SOUTH OF INTERSTATE 40 BETWEEN CLINES
CORNERS AND TUCUMCARI.

FOR THURSDAY...A MUCH STRONGER SYSTEM IMPACTS THE STATE WITH A
SURFACE COLD FRONT TO CROSS THE STATE DURING THE DAY. A SURFACE LOW
WITH A STRONG PRESSURE GRADIENT WILL SET UP IN NORTHEAST NEW
MEXICO.  RAIN AND SNOW WILL SPREAD ACROSS THE NORTHERN HALF OF THE
STATE WITH DRY AIR REMAINING IN THE SOUTHEAST. CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED AGAIN...PERHAPS FOCUSED A BIT MORE TO THE
SOUTH.  COLDER CONDITIONS ACCOMPANIED BY AN INCREASE IN RH ARE
FORECAST FOR THURSDAY NIGHT AND ON FRIDAY AS BRISK NORTH TO
NORTHWEST SURFACE FLOW DOMINATES. 05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  27  60  34  48 /   0   0  10  40
GALLUP..........................  18  55  28  47 /   0   0   0  40
GRANTS..........................  20  56  29  52 /   0   0   0  30
GLENWOOD........................  26  68  29  64 /   0   0   0  10
CHAMA...........................  19  48  22  38 /  10  10  20  60
LOS ALAMOS......................  29  50  30  44 /   0   0   5  30
RED RIVER.......................  17  45  20  37 /  10  10   5  50
TAOS............................  22  51  22  49 /   0   5   0  30
SANTA FE........................  23  53  25  49 /   0   5   0  20
SANTA FE AIRPORT................  25  55  27  51 /   0   0   0  20
ESPANOLA........................  22  56  24  52 /   0   0   0  20
ALBUQUERQUE HEIGHTS.............  34  59  35  58 /   0   0   0  10
ALBUQUERQUE VALLEY..............  30  61  32  60 /   0   0   0  10
ALBUQUERQUE FOOTHILLS...........  30  57  32  55 /   0   0   0  20
ALBUQUERQUE WEST MESA...........  32  60  33  58 /   0   0   0  20
SOCORRO.........................  33  67  36  61 /   0   0   0  10
SANDIA PARK/CEDAR CREST.........  28  55  29  51 /   0   0   0  20
MORIARTY/ESTANCIA...............  26  57  29  54 /   0   0   0  10
CARRIZOZO.......................  33  63  33  62 /   0   0   0   0
RUIDOSO.........................  31  56  33  57 /   0   0   0   0
RATON...........................  23  55  23  51 /   5  10   0  30
LAS VEGAS.......................  26  56  26  50 /   0   5   0  20
ROY.............................  27  58  28  50 /   0  10   0  20
CLAYTON.........................  28  60  29  50 /   0   5   0  20
SANTA ROSA......................  34  67  34  63 /   0   0   0  10
TUCUMCARI.......................  32  65  33  62 /   0   5   0   5
FORT SUMNER.....................  35  68  34  67 /   0   0   0   0
CLOVIS..........................  37  69  38  67 /   0   0   0   0
PORTALES........................  36  71  38  70 /   0   0   0   0
ROSWELL.........................  35  74  41  72 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES...NMZ107-108.

&&

GUYER/05
Hazardous weather outlook, Mar 24, 6:00 AM MDT, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE MAR 24 2009

NMZ001>021-026-251200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THURSDAY THROUGH FRIDAY NIGHT...THERE IS INCREASING POTENTIAL FOR
SIGNIFICANT SNOWFALL TO BREAK OUT ACROSS NORTHERN AND PORTIONS OF
CENTRAL NEW MEXICO LATE THURSDAY INTO FRIDAY. STRONG WINDS ALSO MAY
ACCOMPANY THIS SYSTEM. WHILE THE EXACT TRACK AND INTENSITY IS NOT
YET SET IN STONE...IT APPEARS CURRENTLY THAT THE GREATEST IMPACT MAY
BE IN AREAS NORTH OF A LINE FROM GALLUP TO SOCORRO TO PORTALES.
WHILE STILL A LITTLE TOO EARLY TO PIN DOWN EXACTLY...THERE IS A
POSSIBILITY OF 5 TO 10 INCHES OF NEW SNOW FROM THIS SYSTEM BETWEEN
THURSDAY AND FRIDAY NIGHT WITH LESSER AMOUNTS FARTHER TO THE SOUTH
AND WEST. A FEW THUNDERSTORMS ARE NOT OUT OF THE QUESTION MAINLY
AHEAD OF THE SYSTEM.

NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY THROUGH MONDAY...
HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 4:43 AM MDTWinter Storm WatchABQ35 hr
Mar 25, 2:38 PM MDTWind AdvisoryABQ27 hr

Nearby

Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.